IUBio

Any know side effects of Dilantin withdrawal?

John mail at nowhere.net
Wed Sep 22 10:46:00 EST 2004


Thank you for your reply John; for the reference and for the proper
terminology to discuss it with my doctor.

May I ask you (again without seeking medical, but only scientific
information), which SSRIs are considered to be quick-acting?  And
which of those has fewest side effects?  

John



On Wed, 22 Sep 2004 11:47:25 +1000, "John Hasenkam" <johnh at faraway.>
wrote:

>Speculating so you should seek your doctors advice on this:
>
>Dilantin is used to prevent seizures so I'm presuming it increases GABA
>levels. Reduced GABA is associated with depression. You might want to
>consider an SSRI, preferably one with a quick effect.
>
>Check this out with your doctor.
>
>
>John.
>
>Neuroscience. 2000;95(2):343-51.  Related Articles, Links
>
>
>Reciprocal modulation of glutamate and GABA release may underlie the
>anticonvulsant effect of phenytoin.
>
>Cunningham MO, Dhillon A, Wood SJ, Jones RS.
>
>Department of Physiology, University of Bristol, School of Medical Sciences,
>UK.
>
>Although conventional wisdom suggests that the effectiveness of phenytoin as
>an anticonvulsant is due to blockade of Na+-channels this is unlikely to be
>it's sole mechanism of action. In the present paper we examined the effects
>of phenytoin on evoked and spontaneous transmission at excitatory
>(glutamate) and inhibitory (GABA) synapses, in the rat entorhinal cortex in
>vitro. Evoked excitatory postsynaptic potentials at glutamate synapses
>exhibited frequency-dependent enhancement, and phenytoin reduced this
>enhancement without altering responses evoked at low frequency. In
>whole-cell patch-clamp recordings the frequency of excitatory postsynaptic
>currents resulting from the spontaneous release of glutamate was reduced by
>phenytoin, with no change in amplitude, rise time or decay time. Similar
>effects were seen on miniature excitatory postsynaptic currents, recorded in
>the presence of tetrodotoxin. Evoked inhibitory postsynaptic potentials at
>GABA synapses displayed a frequency-dependent decrease in amplitude.
>Phenytoin caused a reduction in this decrement without affecting the
>responses evoked at low frequency. The frequency of spontaneous
>GABA-mediated inhibitory postsynaptic currents, recorded in whole-cell patch
>mode, was increased by phenytoin, and this was accompanied by the appearance
>of much larger amplitude events. The effect of phenytoin on the frequency of
>inhibitory postsynaptic currents persisted in the presence of tetrodotoxin,
>but the change in amplitude distribution largely disappeared. These results
>demonstrate for the first time that phenytoin can cause a simultaneous
>reduction in synaptic excitation and an increase in inhibition in cortical
>networks. The shift in balance in favour of inhibition could be a major
>factor in the anticonvulsant action of phenytoin.
>
>PMID: 10658613 [PubMed - indexed for MEDLINE]
>
>"John" <mail at nowhere.net> wrote in message
>news:lmk0l0p0qdn6mitr5gv93qbm6pqvf4leo7 at 4ax.com...
>> Thank you in advance for any information you may have on this subject.
>>
>> Going from 300 mg to zero, dropping 100mg every 6 weeks.
>>
>> I'm experiencing episodes of depression and wondering if the
>> withdrawal has anything to do with it.
>>
>> Not looking for medical advice, just any experiences or references you
>> may have.
>>
>> John
>
>




More information about the Neur-sci mailing list

Send comments to us at biosci-help [At] net.bio.net